|combivir and sustiva
Apr 13, 2004
Response from Dr. Sherer
In most cases, when an ART regimen is succesful at lowering the virus load to below the level of detection, the CD4 cell count responds by rising. People who tend to have lesser increases in CD4 cells are those with more advanced disease when they start ART. The same indiviuals may also take longer to achieve full viral load suppression and optimal CD4 cell responses. Sometimes a CD4 cell response is blunted due to another infection or to another drug that causes suppression of the normal development of white blood cells and lymphocytes.
Also, you might ask your doctor whether the percentage of CD4 cells has changed, in spite of no change in the absolute number of CD4 cells. An increase of > 3% in the percentage of CD4 cells would suggest that you are seeing a benefit in your T cells.
The regimen you are taking is well known for having good responses in high proportions of patients, including those with more advanced disease at the time therapy is initiated.
So there is nothing wrong with your regimen. Sometimes the phenomenon that you describe occurs without a clear explanation. My advice would be to stay fully adherent to this regimen and allow for more time to pass for your CD4 cells to respond, and to talk to your doctor about this problem.
There are no proven strategies that lead to an effective rise in your CD4 cells. Some physicians might try a switch in the regimen, e.g. to a boosted protease inhibitor-based regimen, but that is an unproven strategy. Interleukin-II is known to raise CD4 cells by 50-100 cells or more while one is taking it, but there are significant side effects, and the CD4 cell count falls back to baseline when the drug is no longer taken.
Fitness of 3TC Mutation
Adherence Issues (March 26)
- How Do You Know If You Have Coated Tongue?
- Too Scared To Get Tested After Sex With A Prostitute
- Blood In Urine After Anal Sex Bottom Worried I Have HIV
- Diarrhea After Anal Sex Condom Broke Worried I Have HIV
- Itchy Vagina After Sucking Penis Sign Of HIV AIDS
- Penis Discharge After Anal Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.